Tylenol Liver Failure
Tylenol is a very effective over-the-counter pain relief medication when it is taken in recommended safe doses, which is typically less than 4,000 mg per day. However, taking too much Tylenol can potentially lead to toxic overdose of the active ingredient, acetaminophen, which is the leading cause of liver failure.
Recently, Tylenol's manufacturer Johnson & Johnson lowered the recommended safe dosage of Extra Strength Tylenol to 3,000 mg because of the risk of liver failure. In 2012, the pharmaceutical giant will also decrease the recommended dosages for Regular Strength Tylenol and other similar drugs that use acetaminophen. The U.S. Food and Drug Administration previously issued the need for restrictions on acetaminophen use because of the possibility of overdose and liver failure in 2009.
Liver Failure Symptoms
If too much Tylenol is taken, if Tylenol is taken in conjunction with other medications containing acetaminophen, or alcohol is consumed with the Tylenol, acetaminophen overdose may be likely. No more than 4,000 mg of acetaminophen from all medicine sources should be taken in one day. Other popular medicines containing acetaminophen include Lortab and Vicodin, among others.
Generally, patients using Tylenol or other acetaminophen-related products should avoid the consumption of alcohol, as it worsens the burden on the liver. Symptoms of acetaminophen overdose and liver failure include:
- Loss of appetite
- Swollen abdomen
Treatment of Overdose and Liver Failure
If symptoms of overdose or liver failure are present, it is vitally important to see a doctor for an immediate evaluation so that needed treatment may be started right away. Effective medical treatment is available.
If acetaminophen overdose is suspected, there is a safe and effective treatment available to prevent, control, or reverse acetaminophen-induced liver failure. First the gastric system is decontaminated. N-acetlycysteine may then be administered either orally or intravenously. The FDA has approved oral treatments with N-acetylcysteine in the U.S. In other countries, intravenous treatment may be given. But because of the associated increased health risks, only those in the U.S. who are intolerant to the oral course of treatment may receive treatment intravenously. N-acetlycysteine works by binding the poisonous forms of acetaminophen in the liver.
Coping with an Overdose
When treatment of a Tylenol or acetaminophen overdose begins, the effectiveness of the treatment course with N-acetylcysteine is greater than if the treatment is begun at a more advanced stage of overdose. Therefore, it is critically important to obtain medical evaluation and treatment if overdose of Tylenol is suspected, even if there are no symptoms. Early treatment with N-acetylcysteine can prevent liver failure or reverse its effects and greatly improve a patient's outcome.
If you or a loved one has suffered an overdose while using Tylenol products or other acetaminophen, you should contact an attorney to discuss your legal options and claims for just compensation to cover your medical expenses and personal losses.